Arkansas, 2019

Heat in Arkansas, August 7, 2019

August 7, 2019 · NWS MEG · 5 events in 5 counties and zones

The combination of hot temperatures and high surface dewpoints pooling south of a surface boundary led to heat index values of 105 degrees or greater across the southern half of the Mid-South.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The combination of hot temperatures and high surface dewpoints pooling south of a surface boundary led to heat index values of 105 degrees or greater across the southern half of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 5:32 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 5:32 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
632 AM CDT Wed Aug 7 2019

.DISCUSSION... /issued 506 AM CDT Wed Aug 7 2019/

A couple of convective clusters are still ongoing at this hour.
They are mainly driven by earlier outflow and aided by northwest
flow aloft. Latest GOES water vapor imagery shows storms beginning
to backbuild along a line over west Tennessee, so we will keep an
eye on short term trends. PWATs in that area are in the 1.8 to
2.0 inch range, so heavy rainfall will continue to be a short term
threat. Temperatures are mainly in the low to mid 70s areawide.
The majority of the current activity is expected to die down right
around sunrise.

It should be rather quiet through the morning hours today. Mostly
sunny skies will allow temperatures to climb into the lower 90s
around the noon hour. The old outflow is expected to settle near
the I-22 corridor and be the focus for renewed development by mid
afternoon. In addition, dewpoints will likely pool along the
boundary and push heat indices into the triple digit range. The
best combination of heat and humidity will reside over the
southwest Mississippi Delta. Went ahead and issued a heat advisory
for the aforementioned area, although it may need to be expanded
further east and possibly north.

The secondary threat will be strong to severe storms this afternoon
and into this evening. MLCAPE values will climb into the
2500-3000 J/kg range by early afternoon as temperatures climb into
the low to mid 90s. An ongoing MCS near the Kansas and Missouri
border is expected race southeast across the Ozarks this morning
and arrive in the Mid-South by late afternoon. The combination of
instability, the semi-organized cold pool, and 25 kts of shear,
will likely result in at least a couple of strong to severe
storms. SPC has us in a Marginal, but we could over-perform if the
MCS evolves into an organized MCV. Damaging winds and large hail
are the main threats.

The Mid-South will remain in the main MCS track through at least
Saturday, as we reside on the eastern periphery of the
subtropical ridge. This will keep the Mid-South primed for
convection each day and each night. Timing and specifics will
likely change quite a bit based on short term convective trends.
Carried at least 30 POPs each day and night through this period.

Synoptic models continue to depict the subtropical ridge finally
pushing out of the Four Corners region and into the Southern
Plains by Monday. This loosely translates to increased heat and
humidity for us, as well as the potential for strong storms. It
could be a busy weather week the Mid-South next week. Stay tuned.

AC3

&&

.AVIATION...

12Z TAF Set

Remnants of a MCS that is currently located over Kansas will move
into the Mid-South around 19Z and redevelop over the area. Will
continue with VCTS wording at 19-20Z. Convection will push
southeast by 01-03Z. Another MCS may approach the area late in the
TAF period, but should stay to the NW through the end of this TAF
period. Light SW winds will become westerly and then northwesterly
today. Speeds will generally be around 6-8 KTS, but can't rule out
higher speeds near convection. Winds will become light and
variable overnight.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for
     Crittenden-Cross-Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory from noon today to 8 PM CDT this evening for
     Shelby.

&&
Hazardous weather outlook, Aug 7, 3:17 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
417 AM CDT Wed Aug 7 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
417 AM CDT Wed Aug 7 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A heat advisory is in effect for portions of the Mississippi
Delta this afternoon. Heat indices will be 105F or greater.

A couple of strong to severe storms are possible this afternoon
and into this evening, mainly along and south of a Jonesboro,
Arkansas to Tupelo, Mississippi line. Damaging winds and large
hail are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions are expected from Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Aug 7, 5:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 AM CDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND DMG     7 SW KOSSUTH            34.80N  88.73W
08/07/2019                   ALCORN             MS   911 CALL CENTER

            TREES DOWN ON COUNTY ROAD 500. TIME IS RADAR ESTIMATED.

&&

AC3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Cross

When
August 7, 11:00 AM CST to 5:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Crittenden

When
August 7, 11:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, St. Francis

When
August 7, 11:00 AM CST to 5:00 PM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Lee

When
August 7, 11:00 AM CST to 5:00 PM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Phillips

When
August 7, 11:00 AM CST to 5:00 PM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852656, 852657, 852658, 852659, 852660.